Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My docs are stumped ! Intermittent, severe upper-body paresthesia
Oct 15, 2005

This has got both my HIV doc and my neurologist stumped, and it's driving *me* crazy !

In the past 2 months I've begun to have random bouts of paresthesia that comes in waves, from mild to severe. When an attack hits, my face, upper surface of my forearms & biceps and the full width of my shoulders across the top of back feel like a sunburn or severe flush; spells last from 30 minutes to 4 hours, during which my temp, BP & pulse remain normal. The paresthesia doesn't impair my functioniong but is very uncomfortable (bordering on painful) and extremely distracting.

I tested poz in late 1985; started meds in late 1997; Failed 3TC / D4T / Viracept after 4 years, in 2001; failed NNRTI combo (don't remember which ones) after 1 year, in 2002; been on my current meds since. Started current regimen minus Fuzeon (see below) in late 2002, viral load tended to blip often into the 2,000-4,000 range, came under control (undetectable) with addition of Fuzeon in late 2003; CD4 count has stubbornly remained in the 250-350 range, last was 250. Current meds (no recent changes) : Levothroid 150 mcg q.d., Videx EC 400mg q.d., Ziagen 300mg bid, Kaletra 3 caps bid, Fuzeon 90mg bid, Dapsone 100mg q.d., Acyclovir 800mg bid (herpes prophylaxis), Zoloft 12.5mg q.d., Aspirin 81mg bid.

I have no diagnosed opportunistic infections and no peripheral neuropathy.

I take a general multi-vitamin tab, eat a balanced omnivore diet and don't smoke, drink alcohol / caffeinated beverages, or do recreational drugs. (Sober 17 years as of June 3, 2005 - YAY !)

Bit of a slacker on the exercise, but I'm working on that, walking 30 minutes a day.

My thyroid & testosterone levels are normal; routine metabolic panel results are normal; fasting glucose is normal; hgA1c is normal; fasting triglyceride, LDL & total cholesterol levels are elevated but not extreme, consistent with PI treatment.

A 24-hour urine test for pheochromocytoma came back negative; toxoplasmosis test came back negative; abdominal CT scan came back normal; brain MRI came back normal; and a colonoscopy back in early Feb. came back normal.

Besides HIV, the only health conditions I have are hypothyroidism (treated) and ulcerative colitis (in remission for 2 years), though I do have chronic sensitivity in my descending colon.

My vision, muscle strength and coordination are normal for a 50 year old male, bowel & bladder control is fine.

My neurologist has currently ruled out MS.

I know you guys don't do long-distance diagnosis, nor would I ask you to, but do you have ANY ideas ? Please ?

Response from Dr. Henry

I assume you have been checked for subtle seizure problems (EEG and or head MRI), syhilis, vitamin deficiencies? Some patietns get very strange paresthesias from ritonavir containing regimens (a short trial off ritonavir if possible is one way to sort out but often that is tough from the HIV control perspective). Rarely I have seen odd reactions to Zoloft as well. KH



Previous
darkend nail beds
Next
Unexplained Severe Knee Pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement